Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 95, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Oct 17, 2016, 6:35 PM CDT for Marinette County, Wisconsin. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2016, 6:35 PM CDT (23:35 UTC)
- Expired
- Oct 17, 2016, 6:48 PM CDT
- In force
- 13 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Marinette County, WI
The radar
The Marquette radar (KMQT), 94 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1076 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.2
The text
As transmitted.
182
WUUS53 KGRB 172335
SVRGRB
WIC075-180000-
/O.NEW.KGRB.SV.W.0095.161017T2335Z-161018T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
635 PM CDT MON OCT 17 2016
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL MARINETTE COUNTY IN NORTHEASTERN WISCONSIN...
* UNTIL 700 PM CDT.
* AT 635 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORWAY...OR
NEAR IRON MOUNTAIN...MOVING NORTH AT 40 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
NIAGARA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4577 8799 4576 8796 4576 8791 4575 8788
4573 8786 4571 8781 4568 8778 4567 8781
4567 8782 4565 8783 4569 8806 4578 8806
4579 8799
TIME...MOT...LOC 2335Z 190DEG 36KT 4576 8800
HAIL...1.25IN
WIND...<50MPH
$$
KURIMSKI1 follow-up statement
950
WWUS53 KGRB 172348
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
648 PM CDT MON OCT 17 2016
WIC075-172358-
/O.CAN.KGRB.SV.W.0095.000000T0000Z-161018T0000Z/
MARINETTE WI-
648 PM CDT MON OCT 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MARINETTE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4577 8799 4576 8796 4576 8791 4575 8788
4573 8786 4571 8781 4568 8778 4567 8781
4567 8782 4565 8783 4569 8806 4578 8806
4579 8799
TIME...MOT...LOC 2347Z 190DEG 36KT 4589 8797
$$
KURIMSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 5:31 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Oct 17, 5:31 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 531 PM CDT MON OCT 17 2016 Updated aviation portion for 00Z TAF issuance and new information added to update section .UPDATE... Issued at 512 PM CDT Mon Oct 17 2016 Convection, which appeared to initiate at middle levels, has expanded in coverage during the past few hours. Large scale lift was being aided by strengthening 925-850 mb flow which has backed almost directly into the front. Across the forecast area, storms seem to be peaking in intensity as they shift northward into the frontal zone, then weakening as they head farther into the cooler air mass. Storms have thus far not shown sufficient organization to pose a severe risk. But additional intensification is still possible early this evening. The primary severe risk is of large hail, though damaging wind gusts are possible near and south of the front. Favorable large scale conditions for strong or severe storms will probably persist for 3-4 more hours, then the flow in the 850-925 mb layer is expected to rapidly veer to a more wswly direction, greatly reducing convergence near the front, and likely leading to a weakening of the convection. && .SHORT TERM...Tonight and Tuesday Issued at 316 PM CDT Mon Oct 17 2016 The main concerns in the short term are thunderstorm chances and their severe potential. Surface analysis at 19z showed a warm front to the northeast of the forecast area and a cold front across western Vilas County. The airmass in the warm sector of the surface system, that covered almost the entire area early this afternoon, was quite warm and humid. Temperatures reached the upper 60s and 70s, except in the far north where fog and low clouds suppressed daytime heating, and dew points were in the 60s. The 12Z GRB sounding showed saturated conditions below a strong inversion just below 700mb. MU CAPE values were in excess of 1000 j/kg over most of the area throughout the day, but there was enough CIN to keep a lid on things. 19Z mesoanalysis graphics indicated that the cap was eroding across central and east central Wisconsin, and in southeast Minnesota and western Wisconsin where an areas of showers developed after 18Z. Models had a 850mb low passing across northwest Wisconsin this evening and a surface low moving across west central and northeast Wisconsin ahead of an approaching mid level trough. Northern Wisconsin was forecast to be in the left exit region of an upper jet max as well, so that is the area of greatest concern for severe storms tonight. SPC day 1 outlook had a slight risk generally north of Highway 29. In addition, significant deep layer shear across the north in the presence of a surface boundary brings the potential for supercell development. PWAT values were at least an inch, 1.51 at GRB, this morning so heavy rainfall is also a concern. Dense fog is possible overnight. Expect cooler day on Tuesday but highs are still forecast to be at least 5F above normal. .LONG TERM...Tuesday Night Through Monday Issued at 316 PM CDT Mon Oct 17 2016 For the rest of the work week, a series of short wave troughs with cold frontal passages in the west to northwest flow will bring in a cooler and drier air mass. little or no precipitation is expected. One front is progged to pass through late Wednesday into Wednesday night and then another cold front with greater height falls aloft for Friday. Could be cold enough for a light mix across the far north toward Thursday into Friday as 850 mb temps fall to -4 C. Frost freeze headlines may be required later this week for the lingering growing areas over central and east central Wisconsin. Continued west to northwest flow aloft after Friday will bring a couple of fast moving weak frontal systems over the area this weekend and early next week. Medium range model timing divert this weekend with the strength of a plains surface ridge which would play a role on small precipitation chances as well as temperature trends. && .AVIATION...for 00Z TAF Issuance Issued at 512 PM CDT Mon Oct 17 2016 Ceilings across the area were quite variable early this evening. That will continue south of the front, though expect a more uniform area of low ceilings (probably IFR or LIFR) to shift south in the wake of the front. LLWS will also be an aviation concern ahead of the front this evening. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE.........Skowronski SHORT TERM.....MG LONG TERM......TDH AVIATION.......Skowronski
Hazardous weather outlook, Oct 17, 3:18 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 318 PM CDT MON OCT 17 2016 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-182030- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN- LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO- WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO- CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY- SOUTHERN OCONTO COUNTY- 318 PM CDT MON OCT 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A WARM FRONT AS A STRONG AREA OF LOW PRESSURE MOVES THROUGH THE REGION FROM LATE THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL OVER PARTS OF CENTRAL...NORTH CENTRAL AND FAR NORTHEAST WISCONSIN. THERE IS A MARGINAL RISK OF SEVERE STORMS OVER EAST CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. LMZ521-522-541>543-182030- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 318 PM CDT MON OCT 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY SOUTH WINDS AND HIGH WAVES WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT ON LAKE MICHIGAN. DENSE MARINE FOG WILL IMPACT NAVIGATION THROUGH THIS EVENING. THUNDERSTORMS ARE POSSIBLE, ESPECIALLY THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE GUSTY WINDS...HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE THURSDAY NIGHT. MG/TDH
In the hours before
Special weather statement, Oct 17, 4:37 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
437 PM CDT MON OCT 17 2016
WIZ011-018-019-021-030-172215-
NORTHERN OCONTO COUNTY WI-LANGLADE WI-LINCOLN WI-FOREST WI-
MARATHON WI-
437 PM CDT MON OCT 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR LANGLADE...NORTHERN MARATHON...
SOUTHERN FOREST AND LINCOLN COUNTIES UNTIL 515 PM CDT...
AT 435 PM CDT...DOPPLER RADAR WAS TRACKING SHOWERS AND A FEW
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ANTIGO TO NEAR
DORCHESTER. MOVEMENT WAS NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THE STRONGEST STORMS.
LOCATIONS IMPACTED INCLUDE...
ANTIGO...MERRILL...TOMAHAWK...DORCHESTER...PARRISH...PEARSON...
CARTER...COUNCIL GROUNDS STATE PARK...
NEW WOOD WILDLIFE AREA AND ELCHO.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
4527 9005 4548 9000 4547 8843 4543 8843
4504 8912 4499 9032
TIME...MOT...LOC 2135Z 228DEG 35KT 4508 8916 4503 9027
MGSpecial weather statement, Oct 17, 5:17 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
517 PM CDT MON OCT 17 2016
WIZ010-011-018-019-172300-
LANGLADE WI-LINCOLN WI-ONEIDA WI-FOREST WI-
517 PM CDT MON OCT 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LANGLADE...CENTRAL
ONEIDA...WESTERN FOREST AND LINCOLN COUNTIES UNTIL 600 PM CDT...
AT 516 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR NEW WOOD WILDLIFE AREA TO 7 MILES
SOUTHWEST OF CRANDON. MOVEMENT WAS NORTH AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
CRANDON AROUND 535 PM CDT.
TOMAHAWK AND TRIPOLI AROUND 600 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE JEFFRIS...MONICO...
LENNOX...SPIRIT FALLS...MOLE LAKE...IRMA...BILL CROSS RAPIDS WILDLIFE
AREA...BRADLEY...POST LAKE AND GOODNOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4542 9004 4563 9000 4593 8867 4583 8867
4542 8891 4516 9004
TIME...MOT...LOC 2216Z 195DEG 26KT 4524 8998 4547 8898
KURIMSKISpecial weather statement, Oct 17, 5:45 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 545 PM CDT MON OCT 17 2016 WIZ010-011-018-019-172330- LANGLADE WI-LINCOLN WI-ONEIDA WI-FOREST WI- 545 PM CDT MON OCT 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANGLADE...SOUTHEASTERN ONEIDA...SOUTHERN FOREST AND NORTHEASTERN LINCOLN COUNTIES UNTIL 630 PM CDT... AT 545 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF TOMAHAWK TO NEAR CRANDON. MOVEMENT WAS NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... RHINELANDER...CRANDON...WOODBORO...PARRISH...PEARSON...ELCHO... LAONA...NASHVILLE...FREEMAN AND ARGONNE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4578 8949 4571 8843 4522 8886 4530 8979 TIME...MOT...LOC 2245Z 239DEG 28KT 4543 8958 4551 8890 KURIMSKI
Local storm report, Oct 17, 6:00 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
600 PM CDT MON OCT 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL SUMMIT LAKE 45.38N 89.19W
10/17/2016 E0.50 INCH LANGLADE WI TRAINED SPOTTER
&&
KURIMSKISpecial weather statement, Oct 17, 6:10 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
610 PM CDT MON OCT 17 2016
WIZ010>013-180000-
NORTHERN MARINETTE COUNTY WI-FLORENCE WI-ONEIDA WI-FOREST WI-
610 PM CDT MON OCT 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ONEIDA...FOREST...
FLORENCE AND NORTHERN MARINETTE COUNTIES UNTIL 700 PM CDT...
AT 610 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES EAST OF RHINELANDER TO 6 MILES EAST OF
GOODMAN. MOVEMENT WAS NORTHEAST AT 50 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CRANDON...KINGSFORD...FLORENCE...PEMBINE...GOODMAN...HOMESTEAD...
TIPLER...POPPLE RIVER...NIAGARA AND LAONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4593 8814 4592 8810 4588 8810 4587 8807
4582 8814 4578 8809 4578 8805 4579 8799
4577 8799 4575 8787 4573 8786 4568 8778
4566 8783 4560 8777 4557 8779 4557 8783
4555 8782 4544 8802 4550 8942 4595 8881
TIME...MOT...LOC 2310Z 243DEG 42KT 4562 8921 4562 8821
KURIMSKISpecial weather statement, Oct 17, 6:24 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
624 PM CDT MON OCT 17 2016
WIZ011>013-180015-
NORTHERN MARINETTE COUNTY WI-FLORENCE WI-FOREST WI-
624 PM CDT MON OCT 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR FOREST...FLORENCE AND NORTHERN
MARINETTE COUNTIES UNTIL 715 PM CDT...
AT 624 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES SOUTH OF POPPLE RIVER TO NEAR PEMBINE.
MOVEMENT WAS NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CRANDON...KINGSFORD...FLORENCE...PEMBINE...GOODMAN...HOMESTEAD...
TIPLER...POPPLE RIVER...NIAGARA AND LAONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4602 8878 4603 8873 4598 8864 4602 8860
4602 8856 4592 8810 4588 8810 4587 8807
4582 8814 4578 8809 4579 8799 4576 8796
4575 8787 4568 8778 4566 8783 4561 8778
4557 8779 4550 8800 4549 8904 4603 8884
TIME...MOT...LOC 2324Z 240DEG 36KT 4568 8870 4567 8799
KURIMSKIThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 3:23 AM CDT | Special Weather Statement | GRB | Marinette | 22 min |
| Oct 17, 3:26 AM CDT | Special Weather Statement | GRB | Florence, Forest | 49 min |
| Oct 17, 4:03 AM CDT | Special Weather Statement | GRB | Door | 42 min |
| Oct 17, 4:11 AM CDT | Dense Fog Advisory | GRB | Door, Kewaunee, Manitowoc | 6 hr |
| Oct 17, 4:16 AM CDT | Severe Thunderstorm Warning | GRB | Door | 29 min |
| Oct 17, 4:27 AM CDT | Special Marine Warning | GRB | 33 min | |
| Oct 17, 4:35 AM CDT | Marine Dense Fog Advisory | GRB | 23 hr | |
| Oct 17, 4:37 PM CDT | Special Weather Statement | GRB | Langlade, Lincoln | 38 min |
| Oct 17, 5:17 PM CDT | Special Weather Statement | GRB | Forest, Lincoln, Oneida | 43 min |
| Oct 17, 5:45 PM CDT | Special Weather Statement | GRB | Forest, Langlade, Lincoln | 45 min |
| Oct 17, 6:10 PM CDT | Special Weather Statement | GRB | Florence, Forest | 50 min |
| Oct 17, 6:24 PM CDT | Special Weather Statement | GRB | Florence, Forest | 51 min |
| Oct 17, 6:49 PM CDT | Special Weather Statement | GRB | Oneida | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.